Proceedings., 33rd Annual Symposium on Foundations of Computer Science

24-27 Oct. 1992

Filter Results

Displaying Results 1 - 25 of 78
  • Proceedings 33rd Annual Symposium on Foundations of Computer Science (Cat. No.92CH3188-0)

    Publication Year: 1992
    Request permission for commercial reuse | PDF file iconPDF (83 KB)
    Freely Available from IEEE
  • The distributed k-server problem-a competitive distributed translator for k-server algorithms

    Publication Year: 1992, Page(s):344 - 353
    Cited by:  Papers (5)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (824 KB)

    The authors consider the k-server problem in a distributed setting. Given a network of n processors, and k identical mobile servers, requests for service appear at the processors and a server must reach the request point. Besides modeling problems in computer networks where k identical mobile resources are shared by the processors of the network, this models a realistic situation where the transfe... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Undecidability of the Horn-clause implication problem

    Publication Year: 1992, Page(s):354 - 362
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (676 KB)

    The authors prove that the problem `given two Horn clauses ℋ 1=(α1∧α2→β) and ℋ2=(γ1∧ . . . ∧γk→δ), where αi, β, γi, δ are atomic formulas, decide if ℋ2, is a consequence of ℋ1' is not recurs... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A class of logic problems solvable by linear programming

    Publication Year: 1992, Page(s):670 - 675
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (436 KB)

    Several problems of propositional logic, such as satisfiability, MAXSAT and logical inference, can be formulated as integer programs. The authors consider sets of clauses for which these integer programs can be solved as linear programs. They prove that balanced sets of clauses have this property View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Dynamic half-space reporting, geometric optimization, and minimum spanning trees

    Publication Year: 1992, Page(s):80 - 89
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (732 KB)

    The authors describe dynamic data structures for half-space range reporting and for maintaining the minima of a decomposable function. Using these data structures, they obtain efficient dynamic algorithms for a number of geometric problems, including closest/farthest neighbor searching, fixed dimension linear programming, bi-chromatic closest pair, diameter, and Euclidean minimum spanning tree View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A subexponential algorithm for abstract optimization problems

    Publication Year: 1992, Page(s):464 - 472
    Cited by:  Papers (2)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (632 KB)

    An abstract optimization problem (AOP) is a triple (H,<,φ) where H is a finite set, < a linear order on 2H and φ an oracle that, for given F⊆G⊆H, determines whether F=min(2 G), and if not, returns a smaller set. To solve the problem means to find min(2H). The author presents a randomized algorithm that solves any AOP with an expected number ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Efficient inference of partial types

    Publication Year: 1992, Page(s):363 - 371
    Cited by:  Papers (2)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (524 KB)

    Partial types for the λ-calculus were introduced by Thatte (1988) as a means of typing objects that are not typable with simple types, such as heterogeneous lists and persistent data. He showed that type inference for partial types was semidecidable. Decidability remained open until O'Keefe and Wand gave an exponential time algorithm for type inference. The authors give an O(n3) ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Maximizing non-linear concave functions in fixed dimension

    Publication Year: 1992, Page(s):676 - 685
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (788 KB)

    Consider a convex set P in Rd and a piece wise polynomial concave function F: P→R. Let A be an algorithm that given a point x ∈ IRd computes F(x) if x ∈ P, or returns a concave polynomial p such that p(x) <0 but for any y ∈ P, p(y) ⩾ 0. The author assumes that d is fixed and that all comparisons in A depend on the sign of polynomia... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Randomized geometric algorithms and pseudo-random generators

    Publication Year: 1992, Page(s):90 - 100
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (896 KB)

    The so called randomized incremental algorithms in computational geometry can be thought of as a generalization of Quicksort to higher dimensional geometric problems. They all construct the geometric complex in the given problem, such as a Voronoi diagram or a convex polytope, by adding the objects in the input set, one at a time, in a random order. The author shows that the expected running times... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The algorithmic aspects of the regularity lemma

    Publication Year: 1992, Page(s):473 - 481
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (520 KB)

    The regularity lemma of Szemeredi (1978) is a result that asserts that every graph can be partitioned in a certain regular way. This result has numerous applications, but its known proof is not algorithmic. The authors first demonstrate the computational difficulty of finding a regular partition; they show that deciding if a given partition of an input graph satisfies the properties guaranteed by ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Reconstructing algebraic functions from mixed data

    Publication Year: 1992, Page(s):503 - 512
    Cited by:  Papers (12)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (760 KB)

    The authors consider the task of reconstructing algebraic functions given by black boxes. Unlike traditional settings, they are interested in black boxes which represent several algebraic functions- f1, . . ., fk, where at each input x, the box arbitarrily chooses a subset of f1(x), . . ., fk(x View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the completeness of object-creating query languages

    Publication Year: 1992, Page(s):372 - 379
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (556 KB)

    Recently, various database query languages have been considered that have the ability to create new domain elements. These languages, however, are not complete in the sense of Abiteboul and Kanellakis (1989). They provide a precise characterization for the class of queries that can be expressed in these languages. They call this class the constructive queries and motivate this term by establishing... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Undirected connectivity in O(log1.5n) space

    Publication Year: 1992, Page(s):24 - 29
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (380 KB)

    The authors present a deterministic algorithm for the connectivity problem on undirected graphs that runs in O(log1.5n) space. Thus, the recursive doubling technique of Savich (1970) which requires Θ(log2n) space is not optimal for this problem View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Halvers and expanders [switching]

    Publication Year: 1992, Page(s):686 - 692
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (416 KB)

    The authors investigate the asymptotic efficiency of certain combinatorial networks called halvers, which are basic building blocks of many parallel algorithms. They improve the efficiency of halvers in terms of their depth. The novelty is the use of combinatorial circuits whose basic units are k-sorter switches View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Drawing planar graphs using the lmc-ordering

    Publication Year: 1992, Page(s):101 - 110
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (772 KB)

    The author introduces a method to optimize the required area, minimum angle and number of bends of planar drawings of graphs on a grid. The main tool is a new type of ordering on the vertices and faces of triconnected planar graphs. With this method linear time and space algorithms can be designed for many graph drawing problems. He shows that every triconnected planar graph G can be drawn convexl... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Improved lower bounds for Shellsort

    Publication Year: 1992, Page(s):226 - 235
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (808 KB)

    The authors give improved lower bounds for Shellsort based on a new and relatively simple proof idea. The lower bounds obtained are both stronger and more general than the previously known bounds. In particular, they hold for nonmonotone increment sequences and adaptive Shellsort algorithms, as well as for some recently proposed variations of Shellsort View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Tighter bounds on the exact complexity of string matching

    Publication Year: 1992, Page(s):600 - 609
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (860 KB)

    The paper considers how many character comparisons are needed to find all occurrences of a pattern of length m in a text of length n. The main contribution is to show an upper bound of the form n + O(n/m) character comparisons, following preprocessing. Specifically, the authors show an upper bound of n+8/3(m+1)(n-m) character comparisons. This bound is achieved by an online algorithm which perform... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sparsification-a technique for speeding up dynamic graph algorithms

    Publication Year: 1992, Page(s):60 - 69
    Cited by:  Papers (18)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (788 KB)

    The authors provide data structures that maintain a graph as edges are inserted and deleted, and keep track of the following properties: minimum spanning forests, best swap, graph connectivity, and graph 2-edge-connectivity, in time O(n1/2log(m/n)) per change; 3-edge-connectivity, in time O(n2/3) per change; 4-edge-connect... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the randomized complexity of volume and diameter

    Publication Year: 1992, Page(s):482 - 492
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (676 KB)

    The authors give an O(n7log2 n) randomised algorithm to approximate the volume of a convex body, and an O(n6log n) algorithm to sample a point from the uniform distribution over a convex body. For convex polytopes the algorithm runs in O(n 7log4n) steps. Several t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Probabilistic checking of proofs; a new characterization of NP

    Publication Year: 1992, Page(s):2 - 13
    Cited by:  Papers (65)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (908 KB)

    The authors give a new characterization of NP: the class NP contains exactly those languages L for which membership proofs (a proof that an input x is in L) can be verified probabilistically in polynomial time using logarithmic number of random bits and sub-logarithmic number of queries to the proof. This is a non-relativizing characterization of NP... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the exact learning of formulas in parallel

    Publication Year: 1992, Page(s):513 - 522
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (692 KB)

    The authors investigate the parallel complexity of learning formulas from membership and equivalence queries. They consider a number of learning problems that can be solved sequentially in polynomial time. They prove some upper and lower bounds on the number of parallel steps required to solve these problems with a polynomial number of processors View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Clock construction in fully asynchronous parallel systems and PRAM simulation

    Publication Year: 1992, Page(s):147 - 156
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (788 KB)

    The authors discuss the question of simulating synchronous computations on asynchronous systems. They consider an asynchronous system with very weak, or altogether lacking any, atomicity assumptions. The first contribution of this paper is a novel clock for asynchronous systems. The clock is a basic tool for synchronization in the asynchronous environment. It is a very robust construction and can ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Enumerating the k closest pairs optimally

    Publication Year: 1992, Page(s):380 - 386
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (448 KB)

    Let S be a set of n points in D-dimensional space, where D is a constant, and let k be an integer between 1 and (2n) An algorithm is given that computes the k closest pairs in the set S in O(nlogn+k) time, using O(n+k) space. The algorithm fits in the algebraic decision tree model and is, therefore, optimal View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Efficient self-embedding of butterfly networks with random faults

    Publication Year: 1992, Page(s):533 - 541
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (724 KB)

    The author studies the embedding of the butterfly network in a faulty version of itself where each node is independently faulty with some constant probability. He shows that such a self-embedding of the N-node butterfly with O(1) load, O((log logN)2.6) dilation, and 0((log log N)8.2) congestion is possible with high probability, assuming sufficiently small node-failure probab... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A mildly exponential approximation algorithm for the permanent

    Publication Year: 1992, Page(s):320 - 326
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (488 KB)

    An approximation algorithm for the permanent of an n×n 0,1-matrix is presented. The algorithm is shown to have worst-case time complexity exp (0(n1/2 log2 n)). Asymptotically, this represents a considerable improvement over the best existing algorithm, which has worst-case time complexity of the form eθ(n) View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.